Kansas, 2018

Hail and Heavy Rain in Kansas, September 3, 2018

September 3, 2018 · NWS DDC · 6 events in 2 counties and zones

A very moist south/southwest flow, combined with peak heating, caused scattered thunderstorms to redevelop by late afternoon. Heavy rain in Meade and Hamilton counties created flooding issues.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A very moist south/southwest flow, combined with peak heating, caused scattered thunderstorms to redevelop by late afternoon. Heavy rain in Meade and Hamilton counties created flooding issues.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 3, 1:10 PM CST, 50 minutes earlier.

Area forecast discussion, Sep 3, 1:10 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
210 PM CDT Mon Sep 3 2018

...Updated Long Term...

.SHORT TERM...(This afternoon through Tuesday)
Issued at 1150 AM CDT Mon Sep 3 2018

A very moist S/SW flow continues over SW KS as of midday, with
stratus ceilings gradually lifting. Sporadic light rain showers
continue to roam around, but heavy rain has ended temporarily.
Significant flooding continues to be reported across mainly Kiowa
and Pratt counties, with emergency managers and social media
indicating significant flooding damage has occurred from roughly
Greensburg to Haviland to the Pratt vicinity. Observed rainfall
totals from this area overnight are as high as 8 inches.

Scattered thunderstorms will redevelop just about anywhere with
peak heating this afternoon and evening. 12z NAM/HRRR shows
scattered convection starting around 3 pm and continuing into the
evening. Initiation will likely be tied to any areas that can
receive insolation first. Severe wind/hail is not expected from
this activity given marginal CAPE/instability.  However, flooding
is a serious threat through tonight. Meridional flow will lead to
training echoes in an exceptionally moist environment, with NAM
progging precipitable water in excess of 2 inches across SE zones.
The inherited flash flood watch continues to look appropriate for
the eastern zones and will be maintained through 7 am Tuesday.
Additional counties may need to be added pending convective
evolution. Likely/definite category pops favor the eastern zones
through tonight, unfortunately including some of the areas
suffering from significant flooding currently. Stratus and areas
of fog will reestablish tonight in a continued moist SEly flow.

Not much changes Tuesday, with a continue mostly cloudy sky,
temperatures below normal, and more scattered rain/storms. Kept
pop grids in the chance/scattered category, as many areas will be
dry for most of the day. A moist S/SE breeze will continue, ahead
of an approaching cold front entering NW Kansas around 7 pm.
Shortwave trough over western Nebraska Tuesday evening will drive
the associated cold front into SW KS late Tuesday, with pop grids
again returning to the likely category (particularly NW zones)
Tuesday evening/night.

.LONG TERM...(Tuesday night through Monday)
Issued at 210 PM CDT Mon Sep 3 2018

Wednesday through Friday...At least scattered showers and
thunderstorms will continue, as a very moist atmosphere remains
anchored over SW KS. It will not rain continuously, but certainly
the chance/scattered coverage offered by the forecast blend is
warranted through the rest of the week, and have noticed the
12z MEX guidance has pops in the 60-80% range during this time.
While mesoscale details will dictate rainfall coverage from day to
day, indeed hour to hour, locally heavy rainfall will certainly
continue along with a flooding threat. Models remain consistent
with a cold front sliding through SW KS during the Wednesday time
frame, which will only add another boundary to focus shower and
thunderstorm development. Afternoon temperatures will remain well
below early September normals (and confined to the mid to upper
70s at many locales) Wednesday through Friday, as an impressive
1032 mb Canadian surface high pressure ridge encompasses the
plains.

Eventually, more typical late summer weather will return this
weekend. Persistent trough axis to our west, keeping the moist
flow over us through Friday, will finally make eastward progress,
east of SW KS, by late Saturday. 12z ECMWF forecasts the remnants
of tropical cyclone Gordon to be producing heavy rain in SE Kansas
around early Saturday. Ironically, rainfall will be ending across
SW KS around this time, as subsidence on the back side of Gordon's
remnants helps to clear out SW KS. As such, warmer afternoon
temperatures in the 80s, and dry weather, is forecast next Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1100 AM CDT Mon Sep 3 2018

Low stratus cigs and convective potential will continue for the
balance of this TAF cycle, in a very moist atmosphere. As of
midday, IFR stratus prevailed at GCK/DDC/HYS, with scattered light
rain showers. Stronger showers were approaching LBL from the
south. Cigs will improve this afternoon, followed by scattered
thunderstorm redevelopment. Convection may develop anywhere, and
broadbrushed VCTS/CB in all TAFs. Modestly gusty SE winds will
prevail outside of convection. Locally heavy rainfall is likely.
Showers and at least isolated thunder will continue overnight,
with stratus cigs again lowering at all airports. With light SEly
upslope, reduced vis in BR is likely through 12z Tue at DDC/GCK
and HYS. Highest confidence of IFR stratus cigs is at DDC/HYS
through 12z Tue, with the least flight restrictions expected at
LBL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  82  66  82  65 /  50  60  40  50
GCK  83  64  84  63 /  50  40  30  50
EHA  82  62  85  61 /  40  40  30  40
LBL  83  65  86  63 /  50  60  30  50
HYS  80  67  80  65 /  50  80  50  70
P28  82  70  81  68 /  60  70  60  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday morning for KSZ031-046-065-066-
079>081.

&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Sep 3, 3:11 AM CST, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
411 AM CDT Mon Sep 3 2018

KSZ030-031-043>046-061>066-074>081-084>090-040915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
411 AM CDT Mon Sep 3 2018 /311 AM MDT Mon Sep 3 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms are expected to redevelop by mid-day or early
afternoon and persist into tonight. The main concern with these
storms is heavy rains and localized flooding.

Day 1 Hazards
-------------
* Flooding: Limited risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Thunderstorms with locally heavy rains are possible again Tuesday
afternoon into early Wednesday along with locally heavy rain.
Showers and a thunderstorm or two are expected to linger into
early Friday but the heaviest rain is expected to be over by
Wednesday afternoon.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Significant risk

* Wednesday
  - Lightning: Elevated risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight. However,
storm spotters are encouraged to report any flooding over
roadways.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Sep 3, 11:40 AM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1240 PM CDT MON SEP 3 2018

KSZ086-087-031830-
Seward KS-Meade KS-
1240 PM CDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SEWARD AND SOUTHWESTERN
MEADE COUNTIES UNTIL 130 PM CDT...

At 1240 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Hayne, moving north at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.
Torrential rainfall is occurring with this storm.
Localized flooding is possible.

Locations impacted include...
Kismet, Meade State Park, Hayne and Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3732 10084 3728 10035 3700 10051 3700 10082
TIME...MOT...LOC 1740Z 192DEG 16KT 3707 10069

TURNER
Special weather statement, Sep 3, 12:21 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
121 PM CDT MON SEP 3 2018

KSZ076-086-087-031900-
Seward KS-Meade KS-Haskell KS-
121 PM CDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD...
NORTHWESTERN MEADE AND SOUTHEASTERN HASKELL COUNTIES UNTIL 200 PM
CDT...

At 120 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Plains, or 7 miles northeast of Kismet, moving north at 25 mph.

Winds in excess of 40 mph will be possible with this storm.
Localized flooding is possible.

Locations impacted include...
Kismet, Missler and Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3719 10048 3720 10070 3745 10088 3746 10026
TIME...MOT...LOC 1820Z 180DEG 20KT 3728 10059

SUGDEN
Special weather statement, Sep 3, 1:52 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
252 PM CDT MON SEP 3 2018

KSZ077-078-087-032045-
Gray KS-Meade KS-Ford KS-
252 PM CDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD...MEADE AND
SOUTHEASTERN GRAY COUNTIES UNTIL 345 PM CDT...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles east of Meade State Park, moving north at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Meade, Montezuma, Fowler, Ensign, Meade State Park, The Haggard Elev
and Missler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3776 10043 3772 10009 3700 10016 3700 10053
TIME...MOT...LOC 1952Z 188DEG 36KT 3716 10037

TATRO

The radar

The Dodge City radar (KDDC), 95 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

5 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Meade

When
September 3, 2:00 PM CST to 3:00 PM CST
Where
Meade County, 11.71 mi SSW of Meade State Park
Reported by
Mesonet
Coordinates
37.010, -100.490

Rainfall of 1.63 inches was measured.

Heavy Rain, Meade

When
September 3, 2:00 PM CST to 3:30 PM CST
Where
Meade County, 15.08 mi SE of Meade State Park
Reported by
Mesonet
Coordinates
37.030, -100.210

Rainfall of 1.46 inches was measured.

Heavy Rain, Meade

When
September 3, 3:00 PM CST to 4:18 PM CST
Where
Meade County, 8.83 mi SE of Meade
Reported by
Mesonet
Coordinates
37.180, -100.230

Rainfall of 2.19 inches was measured.

Heavy Rain, Meade

When
September 3, 3:18 PM CST to 4:18 PM CST
Where
Meade County, 8.83 mi SE of Meade
Reported by
Mesonet
Coordinates
37.180, -100.230

Rainfall of 2.34 inches was measured.

Hail, Hamilton

When
September 3, 3:15 PM MST
Where
Hamilton County, 1.09 mi E of Coolidge
Measured
1 in hail
Reported by
Public
Coordinates
38.030, -101.980

Heavy Rain, Hamilton

When
September 3, 3:30 PM MST to 4:45 PM MST
Where
Hamilton County, 2.28 mi WNW of Coolidge
Reported by
Mesonet
Coordinates
38.040, -102.040

Rainfall of 1.20 inches was measured.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787135, 787137, 787138, 787136, 787134, 787139.